Skip to Main Content

INTRODUCTION

Adverse drug reactions are among the most frequent problems encountered clinically and represent a common cause for hospitalization. They occur most frequently in pts receiving multiple drugs and are caused by:

  • Errors in self-administration of prescribed drugs (quite common in the elderly);

  • Exaggeration of intended pharmacologic effect (e.g., hypotension in a pt given antihypertensive drugs);

  • Concomitant administration of drugs with synergistic effects (e.g., aspirin and warfarin);

  • Cytotoxic reactions (e.g., hepatic necrosis due to acetaminophen);

  • Immunologic mechanisms (e.g., quinidine-induced thrombocytopenia, hydralazine-induced SLE);

  • Genetically determined enzymatic defects (e.g., primaquine-induced hemolytic anemia in G6PD deficiency); or

  • Idiosyncratic reactions (e.g., chloramphenicol-induced aplastic anemia).

Recognition

History is of prime importance. Consider the following:

  • Nonprescription drugs and topical agents as potential offenders

  • Previous reaction to identical drugs

  • Temporal association between drug administration and development of clinical manifestations

  • Subsidence of manifestations when the agent is discontinued or reduced in dose

  • Recurrence of manifestations with cautious readministration (for less hazardous reactions)

  • Rare: (1) biochemical abnormalities, e.g., red cell G6PD deficiency as cause of drug-induced hemolytic anemia; (2) abnormal serum antibody in pts with agranulocytosis, thrombocytopenia, or hemolytic anemia.

Table 219-1 lists a number of clinical manifestations of adverse effects of drugs. It is not designed to be complete or exhaustive.

TABLE 219-1CLINICAL MANIFESTATIONS OF ADVERSE REACTIONS TO DRUGS

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.